Arkansas, 2004

Flash Flood in Arkansas, March 18, 2004

March 18, 2004 · NWS LZK · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 18, 4:00 AM CST, 30 minutes earlier.

Area forecast discussion, Mar 18, 4:00 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CST THU MAR 18 2004

.DISCUSSION...
SHOWERS AND SCATTERED THUNDERSTORMS CONTINUE IN SOUTHERN
ARKANSAS...WITH THE RAINFALL MORE SCATTERED IN CENTRAL SECTIONS.
RAINFALL AMOUNTS OF OVER 4 INCHES RECEIVED IN WESTERN
ARKANSAS...WITH FLASH FLOOD WARNINGS CONTINUING.

WARM FRONT IN CENTRAL ARKANSAS...AND WILL REMAIN A FACTOR TODAY.
WILL KEEP SLIGHT CHANCE/CHANCE POPS IN THE FORECAST FOR SOUTHERN
ARKANSAS TODAY. ANOTHER SHORTWAVE WILL MOVE INTO THE STATE FOR
FRIDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST.

NEXT COLD FRONT WILL MOVE INTO THE STATE SATURDAY AFTERNOON INTO
EVENING. MODELS HAVE BEEN CONSISTENT WITH THIS FEATURE...AND RAISED
POPS INTO THE HIGH CHANCE CATEGORY. LATER SHIFTS MAY HAVE TO RAISE
AGAIN.

COOL DOWN WILL COME IN SUNDAY...WITH HIGH PRESSURE PREVAILING
THROUGH THE MIDDLE OF NEXT WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK AR    71  53  71  55 /  20  20  30  30
HARRISON AR       69  43  68  55 /  10  10  40  20
HOT SPRINGS AR    73  54  72  57 /  20  20  30  30
PINE BLUFF AR     72  54  71  56 /  30  20  30  30
MOUNTAIN HOME AR  68  42  67  54 /  10  10  40  20
MONTICELLO AR     73  54  72  57 /  30  20  30  30
SEARCY AR         70  49  69  54 /  20  20  30  30
MOUNT IDA AR      73  54  72  58 /  20  20  30  20
RUSSELLVILLE AR   71  49  70  56 /  20  20  30  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

58
Hazardous weather outlook, Mar 17, 5:10 PM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
510 PM CST WED MAR 17 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-181100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
510 PM CST WED MAR 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT

A FRONTAL BOUNDARY OVER THE RED RIVER VALLEY OF NORTHEASTERN TEXAS
WILL MOVE TO THE NORTHEAST DURING THE REMAINDER OF THIS AFTERNOON
AND THIS EVENING...AND ACROSS ARKANSAS DURING THE OVERNIGHT HOURS.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
THE SYSTEM AS IT MOVES ACROSS THE AREA...AND INTERACTS WITH SEVERAL
UPPER LEVEL LOWS MOVING OUT AHEAD OF THE SYSTEM.

SOME STORMS MAY REACH SEVERE LIMITS. THE GREATEST THREATS FROM
STORMS THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER CENTRAL AND EASTERN
OKLAHOMA DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. THE
STORMS SHOULD MOVE INTO PARTS OF WESTERN AND NORTHWESTERN ARKANSAS
LATE THIS EVENING. THE GREATEST THREAT FOR SEVERE STORMS WILL BE IN
AREAS ALONG AND WEST OF A LINE FROM HARRISON TO MOUNT IDA TO
MENA...BUT SEVERE STORMS MAY BE POSSIBLE FURTHER EAST LATER TONIGHT.

PEOPLE ARE REMINDED TO KEEP AN EYE ON THE LATEST WEATHER CONDITIONS
DURING THE REMAINDER OF THIS AFTERNOON AND TONIGHT...AND TO MONITOR
THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER
SERVICE CONCERNING THIS DEVELOPING WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY OVER THE WESTERN AND NORTHWESTERN PARTS
OF THE AREA THIS EVENING...AND POSSIBLY IN OTHER AREAS FURTHER EAST
DURING THE OVERNIGHT HOURS.

22

In the hours before

Local storm report, Mar 17, 11:40 PM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1140 PM CST WED MAR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1133 PM     HAIL             HOT SPRINGS             34.49N 93.05W
03/17/2004  2.75 INCH        GARLAND            AR   EMERGENCY MNGR

            BASEBALL SIZE HAIL NEAR DOWNTOWN HOT SPRINGS.

1125 PM     HAIL             MOUNTAIN PINE           34.57N 93.17W
03/17/2004  1.00 INCH        GARLAND            AR   LAW ENFORCEMENT

1125 PM     HAIL             SUNSHINE                34.47N 93.23W
03/17/2004  0.75 INCH        GARLAND            AR   EMERGENCY MNGR

            POWER OUT IN PARTS OF WESTERN GARLAND COUNTY.

1055 PM     HAIL             1 N AVANT               34.66N 93.33W
03/17/2004  1.25 INCH        GARLAND            AR   EMERGENCY MNGR

            HAIL OF VARYING SIZES FROM 3/4 INCH TO 1 1/4 INCHES. ALSO
            WINDS ESTIMATED AT 45 MPH.

&&

28
Local storm report, Mar 17, 11:54 PM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1154 PM CST WED MAR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     ROYAL                   34.52N 93.23W
03/17/2004                   GARLAND            AR   EMERGENCY MNGR

            STORAGE BUILDINGS BLOWN OUT INTO U.S. HIGHWAY 270.
            ROADWAY BLOCKED.

&&

28
Local storm report, Mar 17, 11:57 PM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1157 PM CST WED MAR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1154 PM     HAIL             MALVERN                 34.37N 92.82W
03/17/2004  1.75 INCH        HOT SPRING         AR   PUBLIC

&&

28
Local storm report, Mar 18, 1:05 AM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
105 AM CST THU MAR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HAIL             PINE BLUFF ARSENAL      34.33N 92.10W
03/18/2004  0.75 INCH        JEFFERSON          AR   LAW ENFORCEMENT

&&

28
Local storm report, Mar 18, 1:29 AM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
129 AM CST THU MAR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1255 AM     HAIL             7 WSW PINE BLUFF        34.17N 92.13W
03/18/2004  0.75 INCH        JEFFERSON          AR   LAW ENFORCEMENT

            OCCURRED AT SULPHUR SPRINGS.

&&

28
Local storm report, Mar 18, 2:11 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
211 AM CST THU MAR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0135 AM     FLASH FLOOD      ODEN                    34.62N 93.79W
03/18/2004                   MONTGOMERY         AR   LAW ENFORCEMENT

            BRUSHY ROAD UNDER WATER. LOW WATER CROSSINGS IN THE AREA
            COVERED WITH WATER.

1210 AM     HAIL             NORMAN                  34.46N 93.68W
03/18/2004  0.75 INCH        MONTGOMERY         AR   LAW ENFORCEMENT

1155 PM     TSTM WND DMG     PINE RIDGE              34.58N 93.88W
03/17/2004                   MONTGOMERY         AR   LAW ENFORCEMENT

            TREES DOWN.

1110 PM     HAIL             2 ENE SILVER            34.54N 93.47W
03/17/2004  1.00 INCH        MONTGOMERY         AR   LAW ENFORCEMENT

            OCCURRED AT JOPLIN.

1030 PM     HAIL             ODEN                    34.62N 93.79W
03/17/2004  0.75 INCH        MONTGOMERY         AR   LAW ENFORCEMENT

&&

28

The radar

The Little Rock radar (KLZK), 85 km away, was scanning. The volume nearest the first event began at 10:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hot Spring

When
March 18, 4:30 AM CST to 5:30 AM CST
Where
Hot Spring County, West Portion
Reported by
EMERGENCY MANAGER
Coordinates
34.318, -92.946 (the zone’s center; the record gives no point)

Thunderstorm winds caused flash flooding to occur over the western portion of Hot Spring County. A number of culverts were washed out on several county roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2004Every state in 2004This day in weather historyWarnings in Arkansas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387767.